Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 1, 2021, 4:42 AM EDT for Barbour County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2021, 4:42 AM EDT (08:42 UTC)
- Expired
- Jul 1, 2021, 5:30 AM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, WV
County Barbour County, WV
The radar
The Pittsburgh radar (KPBZ), 155 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
342
WWUS81 KRLX 010842
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
442 AM EDT Thu Jul 1 2021
WVZ039-040-525-010930-
Barbour-Northwest Randolph-Upshur-
442 AM EDT Thu Jul 1 2021
...THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE TO AFFECT NORTHEASTERN
UPSHUR AND BARBOUR COUNTIES...
At 441 AM EDT, thunderstorms were located over Philippi, moving
northeast at 55 mph.
Locations impacted include...
Philippi, Audra State Park, Belington, Montrose, Moatsville, Volga,
Century, Hodgesville, Nestorville and Ellamore.
This includes Route 33 near mile marker 17.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3892 8010 3908 8028 3928 7992 3930 7990
3930 7989 3929 7986 3924 7985 3923 7981
3921 7981 3920 7983 3913 7984 3912 7983
3911 7980 3908 7978
TIME...MOT...LOC 0841Z 237DEG 49KT 3912 8001
$$
ABEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:19 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 1, 3:19 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
319 AM EDT Thu Jul 1 2021
.SYNOPSIS...
Slow moving showers and thunderstorms ahead of a cold front
will produce heavy rain today through early Friday morning. High
pressure returns the rest of the weekend and into next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Thursday...
Broad upper level closed low rotates over the Great Lakes and
traverses near the area today. This will bring along its cold
frontal boundary right across our northwestern CWA border along
Ohio by this late morning. There is a weak trough ahead of the
front which may be enough to ignite and continue some early
convection lasting through this morning. The Nam4k, ARW and FV3
Hi-res models all support this solution. The HRRR not so much,
but does hint at it. A lot of vorticity along the front this
late morning combined with the low and mid levels being very
juicy, and decent instability may just initiate a possible
broken line later in the day as the front moves through. Low
shear and weak momentum will not promote severe storms although
with lower freezing levels than yesterday we might see some
decent sized hail and strong wind although both sub-severe or
maybe borderline. We did get a report yesterday of 1 inch hail
with higher freezing levels.
Regardless of the aforementioned threats, The main threat will
be flash flooding potential. We do have a watch out for our
entire CWA through Thursday. After being primed yesterday and
through this morning certain areas will be prone to flood under
heavy downpours due to PWATs being anomously high, any downpour
or repeated downpours to low lying and flood prone areas will
have a very good chance at flooding. However, any area can also
be affected by repeated bouts of heavy rain or slow moving
strong storms due to this weak steering flow aloft.
As frontal passage takes place during the daytime and a lot of
instability will be used up with the broken line as most of the
energy pulls ahead, so this may create a more stratiform type
passage at least with an abundant low stratus deck. A few
storms are still feasible, but not expecting severe type storms
for this time frame either with weak shear and lack of instability
by then as well as no upper level support.
As the front slowing moves through by late Friday morning
things start top settle down as drier air quickly invades the
area. Temperatures will stay well below average today
considering all the activity that will be happening and
overnight temps stay right around average.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 245 AM Thursday...
Possible lingering showers into Friday afternoon for the
northeast mountainous area will be all that is left of the
aforementioned cold front. Thereafter, the upper level low moves
off to the northeast and gives us one last chance of showers
for the northeast sector of the CWA for Saturday afternoon due
to wrap around flow. Sunday is looking dry although the pesky
low still promotes showers just north of the CWA. I wouldn't be
surprise if a sprinkle inches down and affects the northeast
border of the CWA. However, due to low probability and lack of
confidence as well as most models keeping the precipitation
just to our north (except for the SREF/GFS who had precip just
on the northern fringe of the border), took the liberty of
removing slight chances from guidance and left the area dry for
the day. Temperatures will try and bounce back from being well
below average for this time of year although by Sunday they will
inch just close to seasonable although slightly below.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 315 AM Thursday...
Starting Monday, the area is still looking dry with high
pressure at the surface and aloft which will protect the area
from any unsettled weather and at the same time promoting
relatively clear skies and warm temperatures which will rise
back above seasonable. This fair weather will last through
Tuesday at which point a warming trend will commence resulting
in temperatures around 5 degrees above normal. This trend will
continue through the extended period although the area may not
stay dry as a system to the north develops according to long
range models and it may just swing a frontal boundary through
the region. This will raise chances for some unsettled weather
for possibly late Tuesday and for Wednesday. Guidance hinted at
chance POPs for rain and thunderstorms and I decided to nudge
them down to slight chance taking into consideration the low
confidence in the models location and timing. Also, being this
far out probability is very low at this point.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
As of 135 AM Thursday...
Currently, mainly VFR with a few terminals are in IFR status
due to heavy showers. CIGs will go down to MVFR in the next few
hours and the threat of heavy showers and storms will exist
through the morning. TAFs are a little busy with a lot of
thunderstorm activity expected and through the afternoon.
Relief does come to fruition with no more thunderstorm activity
anticipated by the late afternoon for most terminals. HTS/BKW
will have to endure possible convection slightly longer as the
slow moving cold front lingers to the south affecting those
southern terminals later in the day. The hardest obstacle, along
with low confidence, are VIS restrictions for each terminal.
VIS will be bouncing around with generally MVFR conditons,
however in heavier showers or storms VIS will quickly drop to
IFR. Have a few tempo groups for TS timing with IFR VIS which
will hopefully cover most of the storms that hit terminals.
Gusts up to 35KT would not be out of the question, however not
expected any severe type storms. CIGs will progressively lower
through the day until finally lifting our of IFR after frontal
passage takes its stratus with it in the later to early evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and extent of reduced CIGS/VIS may
vary. Shower/storm coverage may also vary from TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 07/01/21
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY M L L L L L M M M M M M
HTS CONSISTENCY H M L L L M L M M M M M
BKW CONSISTENCY H H M M M M H H H M M H
EKN CONSISTENCY M L L L L L H H H M M M
PKB CONSISTENCY M L L L L M M M M M M M
CKB CONSISTENCY L M M L M M H M M M M M
AFTER 06Z FRIDAY...
IFR possible into Friday and possibly for Saturday depending on
post frontal stratus and/or fog potential.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from 8 AM EDT this morning through Friday
morning for WVZ005-013-015-024>028-030>034-039-040-
515>526.
Flash Flood Watch through late tonight for WVZ006>011-014-
016>020-029.
OH...Flash Flood Watch through late tonight for OHZ066-067-075-076-
083>087.
KY...Flash Flood Watch from 8 AM EDT this morning through Friday
morning for KYZ105.
Flash Flood Watch through late tonight for KYZ101>103.
VA...Flash Flood Watch from 8 AM EDT this morning through Friday
morning for VAZ003-004.
&&
SYNOPSIS...JZ
NEAR TERM...JZ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...JZHazardous weather outlook, Jul 1, 3:52 AM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 352 AM EDT Thu Jul 1 2021 KYZ105-WVZ005-013-015-024>028-030>032-039-040-519-521>526-020800- Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-Braxton- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 352 AM EDT Thu Jul 1 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for portions of northeast Kentucky and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. We are anticipating scattered to numerous thunderstorms this this morning and afternoon which will be slow moving. The main threat is flash flooding, especially for areas that are low lying or have poor drainage or just get hit repeatedly by downpours. These areas are also in a marginal to slight risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-029- 020800- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer- 352 AM EDT Thu Jul 1 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. We are anticipating scattered to numerous thunderstorms this this morning and afternoon which will be slow moving. The main threat is flash flooding, especially for areas that are low lying or have poor drainage or just get hit repeatedly by downpours. These areas are also in a marginal to slight risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>518-520-020800- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Southeast Nicholas- 352 AM EDT Thu Jul 1 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Scattered to numerous thunderstorms are anticipated this morning and afternoon which will be slow moving. The main threat is flash flooding, especially for areas that are low lying or have poor drainage or just get hit repeatedly by downpours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Multiple rounds of showers and thunderstorms Friday morning as a cold front works slowly through the region. Excessive rainfall is possible, which may lead to instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 1, 12:17 AM EDT, 4 hours 25 minutes before
Special Weather Statement National Weather Service Charleston WV 1217 AM EDT Thu Jul 1 2021 KYZ101-103-OHZ086-087-WVZ005-006-010500- Boyd-Greenup-Gallia-Lawrence-Wayne-Cabell- 1217 AM EDT Thu Jul 1 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN GREENUP...SOUTHWESTERN GALLIA...LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN WAYNE COUNTIES... At 1216 AM EDT, strong thunderstorms were clustered over Cannonsburg, moving east at 20 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Proctorville, Cannonsburg, Lake Vesuvius, Barboursville, Kenova, Catlettsburg, Ceredo, Princess, Naples, Flatwoods, South Point, Russell, Waterloo, Raceland and Worthington. This includes the following highways... Interstate 64 in Kentucky between mile markers 182 and 191. Interstate 64 in West Virginia between mile markers 1 and 16. Torrential rainfall is also occurring with these storm. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water in urban areas, highways, streets and underpasses, as well as other poor drainage areas and low lying spots. LAT...LON 3877 8243 3834 8230 3832 8275 3855 8283 TIME...MOT...LOC 0416Z 250DEG 18KT 3843 8270 ABE
Special weather statement, Jul 1, 1:00 AM EDT, 3 hours 42 minutes before
Special Weather Statement National Weather Service Charleston WV 100 AM EDT Thu Jul 1 2021 KYZ103-105-OHZ086-087-WVZ005>007-013-014-010600- Boyd-Lawrence-Gallia-Lawrence-Mason-Lincoln-Wayne-Cabell-Putnam- 100 AM EDT Thu Jul 1 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOYD... NORTHEASTERN LAWRENCE...SOUTHEASTERN GALLIA...SOUTHEASTERN LAWRENCE...SOUTHWESTERN MASON...CABELL...SOUTHWESTERN PUTNAM...NORTH CENTRAL LINCOLN AND NORTHERN WAYNE COUNTIES... At 100 AM EDT, strong thunderstorms were clustered over Huntington, moving east at 25 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Huntington, Ashland, Point Pleasant, Gallipolis, Coal Grove, Chesapeake, Proctorville, Beech Fork State Park, Hurricane, Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Culloden, Burnaugh, Durbin, Centerville and Teays Valley. This includes the following highways... Interstate 64 in Kentucky between mile markers 186 and 191. Interstate 64 in West Virginia between mile markers 1 and 36. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3820 8274 3847 8268 3888 8210 3835 8195 TIME...MOT...LOC 0500Z 261DEG 20KT 3839 8248 ABE
Local storm report, Jul 1, 1:49 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
149 AM EDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM FLASH FLOOD 1 NE HUNTINGTON 38.43N 82.41W
07/01/2021 CABELL WV 911 CALL CENTER
2500 BLOCK OF 5TH AVENUE BEING BARRICADED
DUE TO FLASH FLOODING.
&&
ABESpecial weather statement, Jul 1, 2:39 AM EDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Charleston WV 239 AM EDT Thu Jul 1 2021 OHZ067-075-076-084-085-010730- Washington-Athens-Meigs-Morgan-Vinton- 239 AM EDT Thu Jul 1 2021 ...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTH CENTRAL MEIGS... SOUTHWESTERN WASHINGTON...SOUTHWESTERN MORGAN...EAST CENTRAL VINTON AND ATHENS COUNTIES... At 238 AM EDT, a thunderstorm with heavy rain was located near Albany, moving northeast at 30 mph. Locations impacted include... Athens, Albany, Chesterhill, Chauncey, Amesville, Stroud Run State Park, Bartlett and The Plains. Torrential rainfall is occurring with this storm, and may cause localized flooding in urban areas, highways, streets and underpasses, as well as other poor drainage areas and low lying spots. Do not drive your vehicle through flooded roadways. LAT...LON 3915 8220 3930 8233 3956 8192 3927 8171 TIME...MOT...LOC 0638Z 237DEG 28KT 3928 8219 ABE
Local storm report, Jul 1, 2:53 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 AM EDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM HEAVY RAIN 1 SE ASHLAND 38.45N 82.63W
07/01/2021 M2.62 INCH BOYD KY MESONET
CWOP STATION REPORTS 2.62 INCHES OF RAIN
SINCE MIDNIGHT WHILE RECEIVING 1.18 INCHES
IN 5 MINUTES ENDING AT 1231 AM.
&&
ABESpecial weather statement, Jul 1, 4:42 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
442 AM EDT Thu Jul 1 2021
WVZ039-040-525-010930-
Barbour-Northwest Randolph-Upshur-
442 AM EDT Thu Jul 1 2021
...THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE TO AFFECT NORTHEASTERN
UPSHUR AND BARBOUR COUNTIES...
At 441 AM EDT, thunderstorms were located over Philippi, moving
northeast at 55 mph.
Locations impacted include...
Philippi, Audra State Park, Belington, Montrose, Moatsville, Volga,
Century, Hodgesville, Nestorville and Ellamore.
This includes Route 33 near mile marker 17.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3892 8010 3908 8028 3928 7992 3930 7990
3930 7989 3929 7986 3924 7985 3923 7981
3921 7981 3920 7983 3913 7984 3912 7983
3911 7980 3908 7978
TIME...MOT...LOC 0841Z 237DEG 49KT 3912 8001
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:30 PM EDT | Special Weather Statement | RLX | Jackson | 45 min |
| Jul 1, 1:00 AM EDT | Special Weather Statement | RLX | Cabell | 60 min |
| Jul 1, 1:23 AM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 4 hr |
| Jul 1, 2:23 AM EDT | Flash Flood Warning | RLX | Cabell, Mason | 6 hr |
| Jul 1, 2:05 PM EDT | Special Weather Statement | RLX | McDowell | 25 min |
| Jul 1, 3:15 PM EDT | Special Weather Statement | RLX | Clay, Kanawha, Lincoln | 30 min |
| Jul 1, 12:17 AM EDT | Special Weather Statement | RLX | Lawrence | 43 min |
| Jul 1, 2:39 AM EDT | Special Weather Statement | RLX | Athens | 51 min |
| Jul 1, 7:34 PM EDT | Special Weather Statement | RLX | Perry | 26 min |
| Jul 1, 2:44 PM EDT | Flash Flood Warning | RLX | Buchanan, Dickenson | 3 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.